Try it
Psychiatry · Antipsychotics: neuroleptic malignant syndrome
Sample itemTwo days after haloperidol was increased, a patient has temperature 40 C, lead-pipe rigidity, confusion, autonomic instability and CK of 8000 U/L. First steps include stopping the antipsychotic and giving:
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Dantrolene or bromocriptine with supportive care
Neuroleptic malignant syndrome is a life-threatening reaction to dopamine antagonists with hyperthermia, rigidity, altered sensorium and raised CK. Treatment is stopping the drug, cooling, fluids, and dantrolene or bromocriptine in severe cases.
Option by option
A. Cyproheptadine alone
Cyproheptadine is used for serotonin syndrome.
B. Benztropine alone
Anticholinergics do not treat NMS and may worsen hyperthermia.
C. Increased haloperidol
More haloperidol would worsen NMS.
D. Dantrolene or bromocriptine with supportive care (correct)
Correct. Dantrolene or bromocriptine plus supportive care is the treatment.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…